Which clinical history findings are characteristic of WISN in protein C deficiency?

Updated: Jan 04, 2019
  • Author: Shamudheen Rafiyath, MD; Chief Editor: Perumal Thiagarajan, MD  more...
  • Print
Answer

Wafarin-induced skin necrosis (WISN) typically develops in the first few days of warfarin therapy, often in patients given large loading doses of 10 mg or more per day. If the patient is on warfarin and heparin, the lesions may appear upon discontinuation of the heparin. If a product containing protein C is not rapidly administered, the affected cutaneous area typically becomes edematous, develops central purpura, and eventually becomes necrotic.

WISN is not pathognomonic for protein C deficiency. It has been described in individuals with other inherited thrombophilias (factor V Leiden mutation, protein S deficiency) and transient reduction of protein C levels. [27, 28]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!